Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

On prozac 20mg for depression, bipolar and paranoia. Getting shortness of breath. What's wrong?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
HI, im on 20mg a day prozac for depression, bipolar and paranoia ( all mild) . but the question is about adderall xr 20mg and vyvanse . my problem is that after about 3rd day on either of the last 2, i get short of breath. i prefer the vyvanse, i feel it works better with out the jitters. the both help me focus, stay awake and help with my social anxiety. i am able to create small talk and not get nerves and start to stutter and get tongue tied.( i dont take them at the same time i have tried both). Id like to stay on something that gives me that extra energy and ability to be a bit social. i know that there are other options like strattera. however i would like to stay on a stimulant
Posted Thu, 26 Jul 2012 in Mental Health
Answered by Dr. Jonas Sundarakumar 2 hours later
Hi and welcome to Healthcare Magic. Thanks for your question...

I hope that you are taking these medication only under the advise and supervision of a doctor. Prozac (Fluoxetine) is an antidepressant medication, but if you have been diagnosed to have bipolar disorder, then you need to be on a mood stabilizer as well. Also, for paranoid disorders, anti-psychotics are the the medication of choice. I'm also not sure about the indication for starting Adderall or Vyvanse.

Regarding your specific question about the shortness of breath while taking Adderall on Vyvanse, I think there may be two possiblities. One is that since these medication are stimulants, they can cause increased anxiety, which can manifest as breathing difficulty or chest tightness. The other possibility is that since these medication have a potential of increasing cardio-vascular activity, they can result in increased heart rate, elevated blood pressure and possibly shortness of breath.

Rarely, these medication can also cause serious cardiovascular adverse events, especially in persons with underlying cardiac problems. The other concern about your combo is that you are taking an SSRI antidepressant (Prozac) and a stimulant together and so, there is a chance that the SSRI antidepressant can potentiate the side- effects of the stimulant.

Whatever be the possibilities, since shortness of breath is definitely a symptom of concern, I strongly suggest that you report this to your doctor, get yourself checked and examined and only then continue with the medication.

I hope I have answered your query.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: On prozac 20mg for depression, bipolar and paranoia. Getting shortness of breath. What's wrong? 43 minutes later
my diagnosis and prescriptions are both under doc supervision. But i like to have second opinions.
i was taking the adderall and vyvanse cause i have a hard time concentrating and focusing. my attention span is very short and my thoughts are all over the place. so they helped me stay on track and i was able to actually finish a task instead of getting bored or leaving things half done from lack of interest and focus.
i was told that the prozac would also help with my bipolar issues and paranoia, along with my depression.
so its not a right choice to take both prozac and adderall or vyvanse. that leaves me with only being able to treat one of my problem. can you please explain in more detail, what i should probably be taking and what not to be taking. im a bit confused.
Answered by Dr. Jonas Sundarakumar 6 hours later
Hi again and thanks for writing in...

The indication for taking Adderall / Vyvanse seem just fine as you are most likely suffering from attention deficit symptoms, and you also say that they have been helping you significantly.

Bipolar disorder is a kind of mood disorder where the person has fluctuating moods, ranging from episodes of depression to episodes of mania (i.e. elevated mood). In such cases, just an antidepressant may not be sufficient, but a mood stabilizer is necessary. You may have been started on Prozac while you were having depressive symptoms. However, if you have suffered from any manic or hypomanic episodes in the past, then it's definitely better to be on a mood stabilizer medication.

I am not sure what exactly you mean by "paranoia", but in psychiatric terminology, it refers to excessive fear arising out of unfounded suspicions or false beliefs. It is regarded as a psychotic symptom and is usually treated with anti-psychotic medication. But many people tend to use the word "paranoia" more loosely to refer to just being overanxious about something.

Now, regarding taking both Prozac and Adderall / Vyvanse together, my reason for concern was especially because you are developing shortness of breath. Though most medication have potential side effects, it doesn't mean that everyone taking them will experience every side effect. SSRI antidepressants have a mild risk of potentiating the side effects of stimulants and this effect is more likely when you are on high doses of either of the medication. So, when you are on this combination, you just have to be cautious and aware of the the side effects, but this doesnt mean that they should not be taken together at all.

So, my advise would be to have yourself checked by your doctor for the shortness of breath. You can also discuss with him / her whether you need any dose alterations of your current medication and whether you need to be on a mood stabilizer as well.

I hope I have clarified your doubts.

All the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist

*Kindly accept the answer (by clicking the "accept" tab) if you have no further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor